Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 8, 2016, 1:05 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 1:05 PM HST (23:05 UTC)
- Expired
- May 8, 2016, 4:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 81 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WGHW50 PHFO 082305
FFWHFO
HIC009-090200-
/O.NEW.PHFO.FF.W.0005.160508T2305Z-160509T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
105 PM HST SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 400 PM HST
* AT 1259 PM HST...EMERGENCY MANAGEMENT AND POLICE REPORTED FLOODING
IN HANA ALONG ULAINO ROAD AND WAIKOLOA ROAD AS WELL AS A CONTINUED
CLOSURE ALONG HANA HIGHWAY NEAR MILE MARKER 22 BETWEEN NAHIKU AND
KEANAE. THIS FLOODING IS BEING PRODUCED BY PERSISTENT MODERATE
SHOWERS ON SATURATED SLOPES OF EAST MAUI. ADDITIONAL RAINFALL IS
EXPECTED THROUGH THE AFTERNOON AND TONIGHT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HUELO AND HAMOA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF MAUI IN MAUI COUNTY.
LAT...LON 2069 15601 2084 15628 2091 15622 2086 15614
2082 15611 2083 15609 2080 15601 2078 15599
2073 15599
$$
WROE1 follow-up statement
133
WGHW70 PHFO 090200
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN MAY 8 2016
HIC009-090203-
/O.EXP.PHFO.FF.W.0005.000000T0000Z-160509T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
400 PM HST SUN MAY 8 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 400 PM HST...
RAIN GAUGES ON EAST MAUI HAVE RECORDED A DIMINISHED AMOUNT OF
RAINFALL RECENTLY...AND STREAM GAUGES IN THE AREA HAVE SHOWN A
DECREASE IN WATER LEVELS...THOUGH COUNTY EMERGENCY MANAGEMENT
INDICATED CONTINUED HIGH WATER LEVELS NEAR ULAINO ROAD IN HANA. THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE...AND RUNOFF WILL
REMAIN ELEVATED ALONG PORTIONS OF EAST MAUI THROUGH TONIGHT.
LAT...LON 2069 15601 2084 15628 2091 15622 2086 15614
2082 15611 2083 15609 2080 15601 2078 15599
2073 15599
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:54 AM HST, 3 hours 11 minutes earlier.
Area forecast discussion, May 8, 9:54 AM HST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 954 AM HST SUN MAY 8 2016 .SYNOPSIS... MOISTURE ASSOCIATED WITH A STALLED AND WEAKENING FRONT NEAR MAUI WILL KEEP MOST WINDWARD SKIES CLOUDY INTO EARLY NEXT WEEK...WITH SHOWERS MOST ACTIVE OVER WINDWARD PORTIONS OF MAUI COUNTY. THESE CLOUDS AND SHOWERS ARE EXPECTED TO GRADUALLY DIMINISH LATER IN THE WEEK. MODERATE TO LOCALLY BREEZY NORTHEAST TRADE WINDS WILL PREVAIL FOR THE NEXT SEVERAL DAYS THEN EASE AFTER MID- WEEK. && .DISCUSSION... SHORT TERM...TODAY THROUGH MONDAY A WEAKENING FRONT IS STALLED JUST SOUTH OF MAUI THIS MORNING. MORE IMPORTANT...ITS ASSOCIATED MOISTURE IS FOCUSED FROM THE HAMAKUA COAST OF THE BIG ISLAND TO WINDWARD MAUI...WHERE PRECIPITABLE WATER VALUES OF UP TO 1.7 INCHES HAVE ALLOWED A FEW GAUGES HAVE RECORDED WELL OVER 2 INCHES OF RAINFALL IN THE PAST 12 HOURS. THE BULK OF THE MOISTURE IS CONFINED BELOW 10000 FT...BUT A SLOW EROSION OF THE MID LEVEL RIDGE OVERNIGHT ALLOWED SOME HEAVIER SHOWERS TO RISE OVER 15000 FT. THIS ALSO TRIGGERED BRIEF HEAVY SHOWERS OVER LEEWARD KOHALA ON THE BIG ISLAND IN THE EARLY MORNING HOURS. LITTLE CHANGE IS EXPECTED TODAY...WITH A NEARLY STATIONARY 1031 SURFACE HIGH NEARLY 1200 MILES NORTHWEST OF THE STATE DRIVING MODERATE TO LOCALLY BREEZY TRADE WINDS THAT WILL FOCUS SHOWERS OVER WINDWARD MAUI AND THE BIG ISLAND. SOME SPOTTY AND BRIEFLY HEAVY CONVECTION COULD ALSO FLARE UP ALONG THE HEATED LEEWARD SLOPES OF THE BIG ISLAND THIS AFTERNOON. SHALLOWER MOISTURE FROM THE DISSIPATING FRONT WILL ALSO AFFECT WINDWARD SLOPES OF MOLOKAI AND OAHU...WHERE GENERALLY LIGHT TO MODERATE RAINFALL WILL CONTINUE UNDER MOSTLY CLOUDY SKIES. MINIMAL SHOWER ACTIVITY IS EXPECTED ON WINDWARD KAUAI...WHERE DEW POINT VALUES BEHIND THE FRONT IN THE LOW 60S WILL MAINTAIN COOL CONDITIONS. THE GFS AND ECMWF SHOW ONLY SMALL MOVEMENT IN THE LOCATION OF THE MOISTURE THROUGH AT LEAST MONDAY. THE DEEP LOW DRIVING THE DISSIPATING FRONT WILL DRIFT NORTHWARD THROUGH MONDAY...WHILE THE SURFACE HIGH TO THE NORTHWEST OF THE STATE REMAINS NEARLY STATIONARY. HOWEVER...A SHORTWAVE ALOFT PASSING NORTH OF THE STATE TONIGHT AND EARLY MONDAY COULD TRIGGER SOME INCREASE IN SHOWER ACTIVITY ALONG THE BAND OF MOISTURE THAT WILL BE FOCUSED OVER MAUI COUNTY. THIS COULD RESULT IN SOME FLOODING CONCERNS ON MAUI...WHERE SOILS COULD BECOME SATURATED...BUT THE PROBABILITY OF WIDESPREAD FLOODING IS NOT HIGH AT THIS POINT. LONG TERM...TUESDAY THROUGH SATURDAY FOR THE SECOND HALF OF THE WEEK AND INTO NEXT WEEKEND...THE HIGH TO THE NW WILL BE TEMPORARILY REPLACED BY A DEVELOPING LOW...LEADING TO A LOOSENING OF THE PRESSURE GRADIENT OVER THE ISLANDS. WINDS WILL RESPOND BY WEAKENING...WITH LIGHTEST WINDS EXPECTED AROUND FRIDAY. AS THE LOW DISSIPATES NEXT WEEKEND...LIGHT TO MODERATE TRADE WINDS ARE EXPECTED AS HIGH PRESSURE RE-BUILDS TO THE NW. THE WEAKENING OF THE TRADE WINDS MAY RESULT IN FEWER WINDWARD CLOUDS AND SHOWERS AS MOISTURE ASSOCIATED WITH THE DISSIPATED FRONT GETS LIFTED TO THE NE OF THE ISLANDS. HOWEVER LATEST GFS GUIDANCE HAS BACKED OFF ON THE CLEARING...INSTEAD ADVECTING THE LINGERING MOISTURE TOWARD KAUAI AND OAHU NEXT WEEKEND. CONFIDENCE IS LOW IN THAT SOLUTION AND ONLY MINOR CHANGES TO THE EXTENDED FORECAST HAVE BEEN MADE. && .AVIATION... A STALLED DISSIPATING FRONT OVER THE EASTERN MOST PART OF MAUI WILL CONTINUE TO DELIVER CLOUDS AND SHOWERS TO MOST OF MAUI COUNTY THROUGHOUT THE DAY. THERE HAS BEEN A SLIGHT IMPROVEMENT OVER THESE ISLANDS FROM LAST NIGHT...HOWEVER EXPECT TO CONTINUE TO SEE PROLONGED PERIODS OF MVFR TO ISOLATED IFR CONDITIONS...ESPECIALLY FOR THE NORTH AND EAST FACING AREAS. AIRMET SIERRA FOR MOUNTAIN OBSCURATION IS POSTED AND WILL LIKELY REMAIN ALL DAY. VIS/CIGS REDUCTIONS WILL ALSO BE COMMON ALONG THE NORTHEAST SIDE OF THE BIG ISLAND...NORTH OF LAUPAHOEHOE. EXPECT CONDITIONS TO DETERIORATE FURTHER AS TRADE WINDS PUSH FRONTAL MOISTURE TOWARDS THE BIG ISLAND. AIRMET SIERRA FOR MOUNTAIN OBSCURATION WILL LIKELY NEED TO BE ISSUED LATER TODAY. ELSEWHERE ON THE BIG ISLAND SEA BREEZE DEVELOPMENT WILL ALLOW FOR INTERIOR CLOUDS AND SHOWER TO FORM THIS AFTERNOON. SOME SHOWERS MAY CARRY BRIEF MVFR...BUT OTHERWISE EXPECT VFR. MISTY CONDITIONS AND LOW CLOUDS CONTINUE TO FILL IN ALONG THE NORTH AND EAST SLOPES ON OAHU. AIRMET SIERRA FOR MOUNTAIN OBSCURATION IS POSTED AND THIS WILL LIKELY BE THE CASE FOR MOST OF THE DAY. LOW CLOUDS ALSO CONTINUE TO BANK UP ALONG THE NORTH AND EAST SLOPES OF KAUAI...HOWEVER ARE NOT AS WIDE SPREAD NOR AS LOW. NO AIRMET IS ISSUED FOR KAUAI. THE MODERATE TO LOCALLY BREEZY TRADE WINDS WILL CONTINUE FOR THE NEXT SEVERAL PERIODS. CURRENT SPEEDS ARE BELOW THE THRESHOLD FOR ANY WIDE SPREAD LOW LEVEL TURB. HOWEVER AREAS THAT GENERALLY SEE INCREASED WINDS...OVER MOUNTAINS...THROUGH VALLEYS...AND CHANNELS...MAY EXPERIENCE PERIODS INTERMITTENT LOW LEVEL TURB. && .MARINE... A HIGH SURF ADVISORY REMAINS IN EFFECT FOR S FACING SHORES OF ALL ISLANDS TODAY. ALTHOUGH THERE HAS BEEN A DROP IN LONG PERIOD ENERGY AT THE LANAI CDIP BUOY...SWELL ENERGY CENTERED AT 14 SECONDS IS HOLDING THIS MORNING...AND COMBINED SEAS REMAIN ABOUT 1.5 FEET ABOVE WAVEWATCH PREDICTIONS. THE SWELL IS EXPECTED TO DECLINE FROM THIS AFTERNOON THROUGH TUESDAY. PULSES OF MODERATE BUT SHORT PERIOD NNW TO N SWELL WILL CONTINUE THE NEXT SEVERAL DAYS...THOUGH RESULTANT SURF WILL REMAIN BELOW ADVISORY LEVELS. A LONGER PERIOD BUT SMALL NW SWELL IS POSSIBLE BY THE END OF THE WEEK. NO OTHER SIGNIFICANT SURF SOURCES ARE EXPECTED. A WEAK FRONT WILL GRADUALLY DISSIPATE NEAR MAUI DURING THE NEXT COUPLE OF DAYS. MODERATE TO LOCALLY FRESH NE TRADE WINDS WILL PERSIST ALONG AND N OF THE FRONT...WITH SOMEWHAT LIGHTER E WINDS S OF THE FRONT IN THE SHORT TERM. AS THE FRONT DISSIPATES...MODERATE TRADE WINDS WILL SPREAD TO THE BIG ISLAND ON MONDAY AND TUESDAY. WINDS WILL TREND DOWN LATER IN THE WEEK. IN THE MEANTIME...WINDS MAY BECOME STRONG ENOUGH LATER TODAY OR MONDAY TO SUPPORT THE ISSUANCE OF A SMALL CRAFT ADVISORY /SCA/ FOR TERRAIN ENHANCED WATERS...MAINLY AROUND MAUI. HOWEVER...LATEST OBSERVATIONS AND GUIDANCE DO NOT SUPPORT AN ISSUANCE THIS MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL SOUTH FACING SHORES. && SHORT TERM...WROE LONG TERM...BIRCHARD AVIATION...EATON MARINE...WROE/BIRCHARD
In the hours before
Local storm report, May 8, 11:42 AM HST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1142 AM HST SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD NAHIKU 20.83N 156.10W
05/08/2016 MAUI HI LAW ENFORCEMENT
AT MILE MARKER 22 ON HANA HWY, TREES AND ROCKS LITTERED
ONE LANE. CONTRA FLOW UNTIL FURTHER NOTICE.
&&
JCHEVALIThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| May 8, 4:35 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 8, 8:58 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| May 8, 12:07 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.